JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Heroin-related noncardiogenic pulmonary edema : a case series.

Chest 2001 November
STUDY OBJECTIVES: To examine the current clinical spectrum of noncardiogenic pulmonary edema (NCPE) related to heroin overdose.

DESIGN: Retrospective chart review of all identified patients from August 1994 through December 1998.

SETTING: Urban academic hospital.

PATIENTS OR PARTICIPANTS: Heroin-related NCPE was defined as the syndrome in which a patient develops significant hypoxia (room air saturation < 90% with a respiratory rate > 12/min) within 24 h of a clinically apparent heroin overdose. This should be accompanied by radiographic evidence of diffuse pulmonary infiltrates not attributable to other causes, such as cardiac dysfunction, pneumonia, pulmonary embolism, or bronchospasm, and which resolve clinically and radiographically within 48 h.

INTERVENTIONS: None.

MEASUREMENTS AND RESULTS: Twenty-seven patients were identified during this 53-month period, with a majority being male patients (85%; average age, 34 years). Twenty patients (74%) were hypoxic on emergency department arrival, and 6 patients (22%) had symptoms develop within the first hour. One patient had significant hypoxia develop within 4 h. Nine patients (33%) required mechanical ventilation, and all intubated patients but one were extubated within 24 h. Eighteen patients (66%) were treated with supplemental oxygen alone. Hypoxia resolved spontaneously within 24 h in 74% of patients, with the rest (22%) resolving within 48 h. Twenty patients (74%) had classical radiograph findings of bilateral fluffy infiltrates, but unilateral pulmonary edema occurred in four patients (15%) and more localized disease occurred in two patients (7%).

CONCLUSION: NCPE is an infrequent complication of a heroin overdose. The clinical symptoms of NCPE are clinically apparent either immediately or within 4 h of the overdose. Mechanical ventilation is necessary in only 39% of patients. The incidence of NCPE related to heroin overdose has decreased substantially in the last few decades.

Full text links

For the best experience, use the Read mobile app

Group 7SearchHeart failure treatmentPapersTopicsCollectionsEffects of Sodium-Glucose Cotransporter 2 Inhibitors for the Treatment of Patients With Heart Failure Importance: Only 1 class of glucose-lowering agents-sodium-glucose cotransporter 2 (SGLT2) inhibitors-has been reported to decrease the risk of cardiovascular events primarily by reducingSeptember 1, 2017: JAMA CardiologyAssociations of albuminuria in patients with chronic heart failure: findings in the ALiskiren Observation of heart Failure Treatment study.CONCLUSIONS: Increased UACR is common in patients with heart failure, including non-diabetics. Urinary albumin creatininineJul, 2011: European Journal of Heart FailureRandomized Controlled TrialEffects of Liraglutide on Clinical Stability Among Patients With Advanced Heart Failure and Reduced Ejection Fraction: A Randomized Clinical Trial.Review

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

Read by QxMD is copyright © 2021 QxMD Software Inc. All rights reserved. By using this service, you agree to our terms of use and privacy policy.

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app